Alert archive / Minnesota / Winter Weather Advisories in 2017
Winter Weather Advisory 21, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter weather advisory at Dec 18, 2017, 7:25 AM CST for 6 counties in North Dakota; 9 counties in Minnesota. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2017, 7:25 AM CST (13:25 UTC)
- Expired
- Dec 18, 2017, 3:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Grand Forks, ND
Counties Beltrami County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 94 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 1.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
026 WWUS43 KFGF 181325 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 725 AM CST Mon Dec 18 2017 NDZ006>008-014>016-054-181800- /O.NEW.KFGF.WW.Y.0021.171218T1325Z-171218T1800Z/ Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County- Western Walsh County- Including the cities of Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, Edinburg, Adams, and Lankin 725 AM CST Mon Dec 18 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Sleet and freezing rain has been reported as occurring across parts of the region this morning. The ice will result in very slippery conditions on sidewalks, roads and bridges, including during the morning commute. Additional ice accumulations of a light glaze are expected. The precipitation is expected to change to snow late in the morning, with accumulations of under one inch expected. * WHERE...Portions of northeast North Dakota. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MNZ004-005-007-008-182100- /O.NEW.KFGF.WW.Y.0021.171218T1325Z-171218T2100Z/ Kittson-Roseau-West Marshall-East Marshall- Including the cities of Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, and Grygla 725 AM CST Mon Dec 18 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Freezing rain and sleet are expected to occur across parts of the area this morning. Be prepared for slippery road conditions. Also, periods of snow are expected this afternoon. generally 1 to 3 inches of snow is expected. However a narrow band of 3 to 5 inches will be possible. * WHERE...Kittson, Roseau, West Marshall and East Marshall Counties. * WHEN...Until 3 PM CST this afternoon. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ Knutsvig
4 follow-up statements
638 WWUS43 KFGF 181327 CCA WSWFGF URGENT - WINTER WEATHER MESSAGE...CORRECTED National Weather Service Grand Forks ND 727 AM CST Mon Dec 18 2017 NDZ006>008-014>016-054-181800- /O.COR.KFGF.WW.Y.0021.171218T1327Z-171218T1800Z/ Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County- Western Walsh County- Including the cities of Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, Edinburg, Adams, and Lankin 727 AM CST Mon Dec 18 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Sleet and freezing rain have been reported as occurring across parts of the region this morning. The ice will result in very slippery conditions on sidewalks, roads and bridges, including during the morning commute. Additional ice accumulations of a light glaze are expected. The precipitation is expected to change to snow late in the morning, with accumulations of under one inch expected. * WHERE...Portions of northeast North Dakota. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MNZ004-005-007-008-182100- /O.NEW.KFGF.WW.Y.0021.171218T1327Z-171218T2100Z/ Kittson-Roseau-West Marshall-East Marshall- Including the cities of Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, and Grygla 727 AM CST Mon Dec 18 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Freezing rain and sleet are expected to occur across parts of the area this morning. Be prepared for slippery road conditions. Also, periods of snow are expected this afternoon. generally 1 to 3 inches of snow is expected. However a narrow band of 3 to 5 inches will be possible. * WHERE...Kittson, Roseau, West Marshall and East Marshall Counties. * WHEN...Until 3 PM CST this afternoon. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ Knutsvig
833 WWUS43 KFGF 181632 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1032 AM CST Mon Dec 18 2017 NDZ006-007-014-015-054-181745- /O.CAN.KFGF.WW.Y.0021.000000T0000Z-171218T1800Z/ Towner-Cavalier-Benson-Ramsey-Western Walsh County- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Edinburg, Adams, and Lankin 1032 AM CST Mon Dec 18 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... The threat for freezing rain has ended. Roads however may remain icy in spots into the afternoon. $$ MNZ001-013>015-182100- /O.EXA.KFGF.WW.Y.0021.000000T0000Z-171218T2100Z/ West Polk-Pennington-Red Lake-East Polk- Including the cities of Crookston, East Grand Forks, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, and Erskine 1032 AM CST Mon Dec 18 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Freezing rain is spread into the area during the late morning and early afternoon. * WHERE...West Polk, Pennington, Red Lake and East Polk Counties. * WHEN...Until 3 PM CST this afternoon. * ADDITIONAL DETAILS...Road temperatures are below freezing so prepare for icy roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ NDZ008-016-181800- /O.CON.KFGF.WW.Y.0021.000000T0000Z-171218T1800Z/ Pembina-Eastern Walsh County- Including the cities of Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, and Park River 1032 AM CST Mon Dec 18 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Freezing rain will come to an end by noon. * WHERE...Pembina and Eastern Walsh County Counties. * WHEN...Until noon CST today. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MNZ004-005-007-008-182100- /O.CON.KFGF.WW.Y.0021.000000T0000Z-171218T2100Z/ Kittson-Roseau-West Marshall-East Marshall- Including the cities of Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, and Grygla 1032 AM CST Mon Dec 18 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Mixed precipitation occurring. Plan on slippery road conditions. Additional snow and sleet accumulations of up to two inches and ice accumulations of a light glaze are expected. * WHERE...Kittson, Roseau, West Marshall and East Marshall Counties. * WHEN...Until 3 PM CST this afternoon. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
210 WWUS43 KFGF 181711 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1111 AM CST Mon Dec 18 2017 NDZ008-016-181815- /O.CAN.KFGF.WW.Y.0021.000000T0000Z-171218T1800Z/ Pembina-Eastern Walsh County- Including the cities of Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, and Park River 1111 AM CST Mon Dec 18 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... Freezing rain threat has ended. $$ MNZ006-009-016-017-182100- /O.EXA.KFGF.WW.Y.0021.000000T0000Z-171218T2100Z/ Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- Including the cities of Baudette, Red Lake, Redby, Ponemah, Bagley, Clearbrook, and Bemidji 1111 AM CST Mon Dec 18 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Freezing rain, sleet and snow will expand east and southeast into the Baudette, Bagley and Bemidji areas through early afternoon. Mixed precipitation will change to all snow mid afternoon. Plan on slippery road conditions. Additional snow accumulations of up to two inches are expected with locally higher amounts possible. * WHERE...Portions of northwest Minnesota. * WHEN...Until 3 PM CST this afternoon. * ADDITIONAL DETAILS...untreated roads will be icy. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet, or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. $$ MNZ001-004-005-007-008-013>015-182100- /O.CON.KFGF.WW.Y.0021.000000T0000Z-171218T2100Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-East Polk- Including the cities of Crookston, East Grand Forks, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, and Erskine 1111 AM CST Mon Dec 18 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Freezing rain, sleet and snow will expand east and southeast through northwestern Minnesota into early afternoon. Mixed precipitation will change to all snow mid afternoon. Plan on slippery road conditions. Additional snow accumulations of up to two inches are expected with locally higher amounts possible. * WHERE...Portions of northwest Minnesota. * WHEN...Until 3 PM CST this afternoon. * ADDITIONAL DETAILS...untreated roads will be icy. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet, or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. $$
836 WWUS43 KFGF 182101 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 301 PM CST Mon Dec 18 2017 MNZ001-004>009-013>017-182215- /O.EXP.KFGF.WW.Y.0021.000000T0000Z-171218T2100Z/ West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami- Including the cities of Crookston, East Grand Forks, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, and Bemidji 301 PM CST Mon Dec 18 2017 ...WINTER WEATHER ADVISORY HAS EXPIRED... The threat for any freezing rain or sleet has ended. Areas of light snow will continue to move southeast through northwestern Minnesota into the early evening with localized areas getting an inch or two. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter weather advisory went out at Dec 18, 6:11 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 18, 6:11 AM CST, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 611 AM CST Mon Dec 18 2017 .UPDATE... Issued at 611 AM CST Mon Dec 18 2017 Updated snowfall grids to better account for freezing rain and snow potential today. Believe there will be some isolated to scattered areas of freezing rain across far north ND and perhaps MN this morning. Model soundings show a dry layer just above the surface and believe it will take a while to saturate/cool the column. However, precip should be FZRA briefly before changing to snow. Regarding the late morning/early afternoon snow band potential across far NW MN, the 06Z NAM and latest HRRR runs have had a narrow band of about 0.3" or so of liquid, which would equate to about 3" of snow today. With the latest hi-res models bouncing around a bit spatially, confidence is low in hitting the exact area. So decided to go with an Spec Wx Stmt vs a Wint Wx Adv. If models converge later this morning, perhaps an upgrade will be needed. && .SHORT TERM...(Today and tonight) Issued at 354 AM CST Mon Dec 18 2017 An upper level wave will move through the region today. It looks like showers are starting to move into the northwest. And believe this may be freezing rain to start with before changing to snow. Still looking for ground truth up in that part of the forecast area (north of Devils Lake). May need a Winter Weather Advisory or Special Weather Statement for FZRA potential depending on coverage. There will be strong frontogenesis and favorable EPV aloft in the northern part of the Red River valley this afternoon. Confidence is growing that a snow band of 3-5" is possible in this area mainly this afternoon and will be considering a Winter Weather Advisory for today. The NAM Nest's last three runs have favored this as well as the 06Z 12km NAM run. The HRRR has a band of 2-3" and is further east a bit. Will be continuing to evaluate hourly model runs and consider Adv in near future. Snow comes to an end during the evening hours in the Bemidji area...with generally an inch or less in areas outside of the Cavalier to Karlstad to Carp area. .LONG TERM...(Tuesday through Sunday) Issued at 354 AM CST Mon Dec 18 2017 Tuesday... The first round of colder air will move in as a cold front moves through. Wednesday... The most impactful system of the next week will be on Wednesday with snow expected across eastern North Dakota and northwest Minnesota. Confidence is high that this event will occur but there are still differences in ensemble and deterministic model solutions with regard to timing and location of the snowfall. NAM, GFS, ECMWF, and CMC models are in generally good agreement with the upper level pattern and location of the main surface low. Differences still exists with the precipitation with the CMC on the low end while the NAM and GFS are on the higher end with the ECMWF closer to but less than the GFS. With ensembles, GEFS plumes still provide a range of solutions but the outliers have started to come more move towards the mean in more recent runs. There is also fairly good agreement between the GEFS mean and operational GFS for Grand Forks and Fargo. Another factor is the chance for convective banding as both GFS and NAM show some stronger frontogenesis at mid levels. Thursday to Monday... Some of the coldest air so far this season will move in to eastern North Dakota and northwest Minnesota. On Christmas Day high temperatures could be 15 to 20 degrees below zero with highs near zero. Based on CPC outlooks the cold is here to stay for the remainder of December. West central Minnesota could see some snow on Thursday but the better chances will be farther to the east and south closer to the surface low. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 611 AM CST Mon Dec 18 2017 VFR conditions are being experienced at most TAF sites currently, save BJI. Some radar echoes are moving into the region from the northwest. However, not all of the precip is reaching the ground but do believe there may be some pockets of FZRA in NE ND this AM. The precip changes to snow by late morning and there will be some vis/cig reductions at the northern TAF sites (all except FAR) by late morning/early afternoon. Conditions are expected to improve late in the day. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...Knutsvig LONG TERM...NC AVIATION...Knutsvig
Hazardous weather outlook, Dec 18, 6:48 AM CST, 37 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 648 AM CST Mon Dec 18 2017 MNZ004>009-191300- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami- 648 AM CST Mon Dec 18 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Snowfall of 1 to 2 inches is expected across a large part of far northwestern MN. However, a narrow band of 3 to 5 inches will be possible by late afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Significant snowfall is possible Wednesday into Thursday, although details such as location and amounts remain uncertain at this time. Bitterly cold wind chills are possible during the Saturday night through Christmas Day time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-013>017-022>024-027>032-040-NDZ024-026>030-038-039-049- 052-053-191300- West Polk-Norman-Clay-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland- 648 AM CST Mon Dec 18 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Significant snowfall is possible Wednesday into Thursday, although details such as location and amounts remain uncertain at this time. Bitterly cold wind chills are possible during the Saturday night through Christmas Day time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006>008-014>016-054-191300- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County- Western Walsh County- 648 AM CST Mon Dec 18 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated areas of freezing rain will be possible this morning. Snow is expected to develop by late morning with accumulations of up to around an inch expected today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Significant snowfall is possible Wednesday into Thursday, although details such as location and amounts remain uncertain at this time. Bitterly cold wind chills are possible during the Saturday night through Christmas Day time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Dec 18, 4:05 AM CST, 3 hours 20 minutes before
Special Weather Statement National Weather Service Grand Forks ND 405 AM CST Mon Dec 18 2017 NDZ006>008-181200- Towner-Cavalier-Pembina- Including the cities of Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, and St. Thomas 405 AM CST Mon Dec 18 2017 ...AREAS OF FREEZING RAIN POSSIBLE THIS MORNING... Rain and snow showers are moving east-southeast across the International Border near Sarles early this morning. Although a lot of the precipitation is evaporating before it reaches the ground, freezing rain will be possible across this area through 6 AM. Motorists are advised to be aware of changing road conditions. Knutsvig
Special weather statement, Dec 18, 5:58 AM CST, 1 hour 27 minutes before
Special Weather Statement National Weather Service Grand Forks ND 558 AM CST Mon Dec 18 2017 MNZ004-005-007-008-181600- Kittson-Roseau-West Marshall-East Marshall- Including the cities of Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, and Grygla 558 AM CST Mon Dec 18 2017 ...PERIODS OF HEAVY SNOW POSSIBLE TODAY... Precipitation is expected to develop across far northwestern Minnesota this morning. A brief period of freezing rain will be possible this morning before snow develops by late morning. Far northwest Minnesota will likely be a favorable area for a band of snowfall. While most areas will likley see 1 to 2 inches, a band of 3 to 5 inches is possible by late afternoon. Travelers are advised to stay alert to road conditions today. Knutsvig
Nearby
Winter Weather Advisories in Minnesota, 2017Winter Weather Advisories in North Dakota, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.